Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 779, NWS Norman, OK

August 10, 2017Grady County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 2017, 6:31 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 6:31 PM CDT (23:31 UTC)
Expired
Aug 10, 2017, 7:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 32 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS54 KOUN 102331
SVROUN
OKC051-087-110015-
/O.NEW.KOUN.SV.W.0779.170810T2331Z-170811T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
631 PM CDT THU AUG 10 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grady County in central Oklahoma...
  Northwestern McClain County in central Oklahoma...

* Until 715 PM CDT

* At 631 PM CDT, a severe thunderstorm was located near Bridge Creek,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Newcastle, Blanchard, Noble, Tuttle, Goldsby, Dibble, Washington,
  Cole and Bridge Creek.

This includes the following highways...
 Interstate 35 between mile markers 100 and 108.
 Interstate 44 between mile markers 96 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3495 9767 3527 9779 3533 9770 3534 9768
      3531 9763 3530 9758 3529 9757 3527 9756
      3524 9756 3515 9741 3513 9740 3510 9740
TIME...MOT...LOC 2331Z 315DEG 16KT 3528 9768 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
078 
WWUS54 KOUN 102358
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
658 PM CDT THU AUG 10 2017

OKC051-110007-
/O.CAN.KOUN.SV.W.0779.000000T0000Z-170811T0015Z/
Grady OK-
658 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRADY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
McClain County, therefore, the warning has been cancelled for Grady 
County.

LAT...LON 3500 9758 3518 9766 3524 9756 3515 9741
      3513 9740 3510 9740
TIME...MOT...LOC 2357Z 319DEG 22KT 3515 9755 

$$

OKC087-110015-
/O.CON.KOUN.SV.W.0779.000000T0000Z-170811T0015Z/
McClain OK-
658 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL MCCLAIN COUNTY...

At 657 PM CDT, a severe thunderstorm was located near Cole, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newcastle, Blanchard, Noble, Goldsby, Washington and Cole. 

This includes Interstate 35 between mile markers 100 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 9758 3518 9766 3524 9756 3515 9741
      3513 9740 3510 9740
TIME...MOT...LOC 2357Z 319DEG 22KT 3515 9755 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
885 
WWUS54 KOUN 110015
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
715 PM CDT THU AUG 10 2017

OKC087-110024-
/O.EXP.KOUN.SV.W.0779.000000T0000Z-170811T0015Z/
McClain OK-
715 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MCCLAIN COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits, therefore the warning will be allowed to expire.  However 
gusty winds up to 50 mph are still possible with this thunderstorm 
in the Cole area.

LAT...LON 3500 9758 3518 9766 3524 9756 3515 9741
      3513 9740 3510 9740
TIME...MOT...LOC 0014Z 315DEG 16KT 3510 9749 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:29 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 2:29 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
229 PM CDT Thu Aug 10 2017

.DISCUSSION...
Will keep this short as strong storms are already ongoing. In the
broad sense, it is likely that we will experience a couple of
rounds of thunderstorms today and overnight. But the specifics are
still a little in question. The current storms in northwest
Oklahoma have lost a little punch as they moved in from the
Oklahoma panhandle. But they are moving into an area of much
higher surface based CAPE, so we expect some regeneration.
Meanwhile, additional storms are in the process of developing in
western Kansas, which may evolve into the main show tonight. And
now the last few runs of the HRRR have also been signaling the
possibility of storms in the southwest this evening as well. Will
not get too tricky on timing but have kept broad high POPs across
much of the area, and expanded them farther south with the HRRR
trends. Meanwhile, it appears we will remain in a relatively
active pattern with west-northwest flow aloft and waves moving
into the upper Midwest and the northern and central Plains.
Highest rain chances will be northeast, while still generally
drier and warmer southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  85  71  85 /  80  60  60  60
Hobart OK         72  89  73  89 /  50  30  40  50
Wichita Falls TX  75  97  76  95 /  30  20  20  40
Gage OK           67  81  68  83 /  70  30  60  60
Ponca City OK     69  84  69  83 /  80  60  40  50
Durant OK         74  95  74  90 /  20  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.

&&

99/99
Hazardous weather outlook, Aug 10, 12:02 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Thu Aug 10 2017

OKZ004>048-050>052-TXZ083>090-111715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms across
mainly northwest Oklahoma, with Slight and Marginal Risks
covering the rest of the state and a small part of north
Texas.

Location...
The Enhanced Risk covers locations north and west of a line
extending from Sayre and Elk City, to El Reno, to Enid and
Cherokee. This includes the cities of Woodward, Alva, Enid,
Clinton, and Weatherford.

A Slight Risk covers locations farther south and east and covers
locations north of Mangum and Hobart, Purcell and Wetumka. The
Marginal Risk covers locations near and north of Quanah and
Wichita Falls, Texas, eastward along the Red River.

Timing...
There could be two rounds of potentially severe weather. The first
will be from 1 pm to 6 pm primarily in the Enhanced Risk area. The
second round, and more intense storms, are expected in the 7 pm to
4 am timeframe in the Enhanced and Slight Risk areas. Primary storm
movement will be from northwest to southeast.

Impacts...
Golfball size hail and damaging winds to 65 mph will be the main
concern with the storms this afternoon and early evening. Smaller
hail and winds to 75 mph will be the concerns later in the evening
and overnight. High rain totals, which could lead to flooding and
flash flooding, will be a concern this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations this
evening into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Friday through early next week. Several inches of rainfall may
occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

BRB/11

In the hours before

Special weather statement, Aug 10, 5:13 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT THU AUG 10 2017

TXZ090-102245-
Clay TX-
513 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay County Until
545 PM CDT...

AT 513 PM CDT, a strong thunderstorm was located 5 miles east of
Windthorst, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Joy.

LAT...LON 3350 9841 3364 9842 3365 9827 3347 9809
TIME...MOT...LOC 2213Z 289DEG 15KT 3358 9834

WR
Special weather statement, Aug 10, 5:49 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
549 PM CDT THU AUG 10 2017

OKZ045-TXZ090-102315-
Jefferson OK-Clay TX-
549 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Jefferson and east
central Clay Counties Until 615 PM CDT...

AT 546 PM CDT, a strong thunderstorm was located over Ryan, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ryan, Terral, Grady and Oscar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3388 9794 3388 9796 3401 9805 3410 9795
      3402 9766 3395 9772 3394 9776 3392 9776
      3392 9778 3390 9779 3389 9780 3388 9780
      3388 9782 3386 9783 3385 9787
TIME...MOT...LOC 2246Z 304DEG 12KT 3402 9795

WR
Local storm report, Aug 10, 5:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 W EL RENO             35.53N 98.04W
08/10/2017                   CANADIAN           OK   EMERGENCY MNGR

            TRACTOR TRAILER OVERTURNED ON INTERSTATE-40 NEAR MILE
            MARKER 118.

0540 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
08/10/2017  M57.00 MPH       CANADIAN           OK   MESONET

&&

OUN
Special weather statement, Aug 10, 6:04 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT THU AUG 10 2017

OKZ025-102330-
Oklahoma OK-
604 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma County
Until 630 PM CDT...

AT 601 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, just northeast of Warr Acres. moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

LAT...LON 3572 9744 3546 9735 3547 9766 3559 9768
      3561 9767
TIME...MOT...LOC 2301Z 254DEG 8KT 3555 9760

..speg.
Local storm report, Aug 10, 6:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 SW EL RENO            35.49N 98.01W
08/10/2017  E1.75 INCH       CANADIAN           OK   AMATEUR RADIO

            AT EL RENO AIRPORT

&&

OUN
Special weather statement, Aug 10, 6:24 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT THU AUG 10 2017

OKZ008-110000-
Kay OK-
624 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 700
PM CDT...

AT 623 PM CDT, a strong thunderstorm was located near Chilocco,
moving east-southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3698 9675 3679 9683 3694 9718 3700 9716
      3700 9675
TIME...MOT...LOC 2323Z 288DEG 17KT 3700 9706

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 PM CDTSpecial Weather StatementOUNWoodward23 min
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min
Aug 9, 7:57 PM CDTSpecial Weather StatementOUNGrant33 min
Aug 9, 7:58 PM CDTSpecial Weather StatementOUNGrant32 min
Aug 9, 8:29 PM CDTSpecial Weather StatementOUNGrant31 min
Aug 9, 8:35 PM CDTSpecial Weather StatementOUNAlfalfa25 min
Aug 9, 9:03 PM CDTSpecial Weather StatementOUNGrant42 min
Aug 9, 9:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble39 min
Aug 9, 9:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 9, 9:49 PM CDTSpecial Weather StatementOUNGarfield26 min
Aug 9, 10:07 PM CDTSpecial Weather StatementOUNMajor23 min
Aug 9, 10:40 PM CDTSpecial Weather StatementOUNKingfisher35 min
Aug 9, 11:04 PM CDTSpecial Weather StatementOUNBlaine26 min
Aug 9, 11:25 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 9, 11:59 PM CDTSpecial Weather StatementOUNCanadian31 min
Aug 10, 2:29 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 10, 3:18 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Aug 10, 3:31 AM CDTFlash Flood WarningOUNCaddo, Grady3 hr
Aug 10, 4:31 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Stephens3 hr
Aug 10, 1:15 PM CDTSpecial Weather StatementOUNHarper30 min
Aug 10, 1:44 PM CDTSpecial Weather StatementOUNHarper31 min
Aug 10, 2:17 PM CDTSpecial Weather StatementOUNHarper, Woods, Woodward28 min
Aug 10, 2:44 PM CDTSpecial Weather StatementOUNWoods31 min
Aug 10, 2:45 PM CDTSpecial Weather StatementOUNCaddo30 min
Aug 10, 2:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
Aug 10, 3:15 PM CDTSpecial Weather StatementOUNMajor30 min
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major49 min
Aug 10, 3:29 PM CDTSpecial Weather StatementOUNKingfisher31 min
Aug 10, 3:55 PM CDTSpecial Weather StatementOUNGrady35 min
Aug 10, 3:56 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Kingfisher, Major46 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady42 min
Aug 10, 4:11 PM CDTSpecial Weather StatementOUNGarfield34 min
Aug 10, 4:19 PM CDTSpecial Weather StatementOUNComanche26 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield48 min
Aug 10, 4:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher41 min
Aug 10, 4:46 PM CDTSpecial Weather StatementOUNComanche29 min
Aug 10, 4:58 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens47 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Aug 10, 5:29 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Aug 10, 5:49 PM CDTSpecial Weather StatementOUNJefferson26 min
Aug 10, 5:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, McClain40 min
Aug 10, 6:04 PM CDTSpecial Weather StatementOUNOklahoma26 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens41 min
Aug 10, 6:24 PM CDTSpecial Weather StatementOUNKay36 min
Aug 10, 6:43 PM CDTSpecial Weather StatementOUNCleveland32 min
Aug 10, 6:53 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.